ADHD medication associated with decreased bone density in children
Posted: 3 March 2016 | | No comments yet
Results from a large study indicate that children on ADHD medication had lower bone mineral density in the femur, femoral neck and lumbar spine…
Children and adolescents who take medication for attention-deficit hyperactivity disorder (ADHD) show decreased bone density, according to a large cross-sectional study.
“This is an important step in understanding a medication class, that is used with increasing frequency, and its effect on children who are at a critical time for building their bones,” said Jessica Rivera, MD, an orthopaedic surgeon with the US Army Institute of Surgical Research.
In this study, researchers identified 5,315 paediatric patients in the US Centres for Disease Control and Prevention’s (CDC) National Health and Nutrition Examination Survey (NHANES) and compared children who reported taking ADHD medications with survey participants not on these medications. The results indicate that children on ADHD medication had lower bone mineral density in the femur, femoral neck and lumbar spine. Approximately 25% of survey participants on ADHD medication met criteria for osteopenia, a condition characterised by lower than normal peak bone density, and this was significantly higher compared to participants not on medication.
Dr Rivera added that a definite link has not been established between osteopenia in childhood and osteoporosis later in life, which increases the risk of brittle and porous bones, and ultimately, fracture risk. However, low-bone density in children theoretically could have long-term implications and lead to poor bone health in adulthood.
Medications used by patients in the study were: methylphenidate (Ritalin), dexmethylphenidate (Focalin), dextroamphetamine (Dexedrine), atomoxetine (Strattera) and lisdexamfetamine (Vyvanse). These medications can cause gastrointestinal problems such as decreased appetite and stomach upset, which may result in poor nutrition and reduced calcium intake. The researchers added that the drugs also may diminish bone density because they alter the sympathetic nervous system, which plays an important role in bone remodelling, or regeneration.
Dr Rivera said that because most skeletal growth occurs by ages 18-20, physicians should realise the potential threat that ADHD medications pose to maturing bones and consider nutritional counselling and other preventative measures.
In addition, “Parents of patients taking ADHD medications should be informed of potential bone loss, especially if the findings of this study are validated in prospective studies,” said Dr Rivera.
The study’s statistical model ruled out other potential causes of low bone density including age, sex, race/ethnicity and poverty levels. The study did not take into account information on medication dose, duration of use, or changes in therapy because of the limitations of the NHANES survey data.